North Carolina, 2006

Hail in North Carolina, May 25, 2006

May 25, 2006 · NWS RAH · 1 event in 1 county or zone

1 hail, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Raleigh, NC wrote its last area forecast discussion before the first event at May 25, 2:38 PM EST, 4 hours 7 minutes earlier.

Area forecast discussion, May 25, 2:38 PM EST, 4 hours 7 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE RALEIGH NC
338 PM EDT THU MAY 25 2006

.SHORT TERM /TONIGHT THROUGH SUNDAY NIGHT/...
FAIRLY UNSTABLE ATMOSPHERE ACROSS PORTIONS OF THE COASTAL PLAIN THIS
AFTERNOON WITH DEWPOINTS IN THE MID 60S AND TEMPS IN THE UPPER 80S.
DEWPOINTS HAVE BEEN DROPPING THIS AFTERNOON ACROSS CENTRAL AND
WESTERN NC...WITH SOME LOCATIONS DROPPING FROM THE UPPER 60S INTO
THE UPPER 50S AND LOWER 60S COURTESY OF STRONG DIURNAL
HEATING/MIXING. LEE TROF AXIS APPEARS TO BE HUNG UP OVER THE
FOOTHILLS TO THE WEST OF THE AREA. AT THIS POINT...FEEL THAT THE
CHANCE FOR CONVECTION THIS AFTERNOON HAS DECREASED SIGNIFICANTLY...AND
THAT ANY CONVECTION THAT FIRES UP WILL DO SO ALONG DEWPOINT
DISCONTINUITIES ACROSS THE AREA OR ALONG THE SEABREEZE IN THE EXTREME
SOUTHEAST CORNER OF THE CWA. LOWERED POPS THE REMAINDER OF THIS
AFTERNOON.

PRECIP CHANCES TONIGHT SEEM TO BE DRIVEN BY WHETHER OR NOT MCS AND
ORGANIZED THUNDERSTORM ACTIVITY DEVELOPS IN TN/KY LATER THIS
AFTERNOON/EVENING AND CROSSES THE MOUNTAINS INTO THE AREA DURING THE
OVERNIGHT HOURS. ANY LOCAL CONVECTION THAT DEVELOPS THIS AFTERNOON
AND EVENING WILL QUICKLY WEAKEN AFTER SUNSET. WILL LEAVE A SLIGHT
CHANCE OF POPS DURING THE OVERNIGHT HOURS. GUIDANCE GIVES LOW TEMPS
TONIGHT IN THE UPPER 60S ACROSS THE AREA.

LARGE UPPER LEVEL LOW WILL MOVE EAST OR ESE INTO LAKE ERIE OR JUST
SOUTH INTO PA DURING THE DAY FRIDAY. ASSOC H5 TROF AND SFC FRONT
SHOULD WILL APPROACH THE AREA DURING THE EVENING HOURS. EXPECT
BETTER CHANCE OF CONVECTION TOMORROW WITH SIMILAR INSTABILITY BUT
BETTER DYNAMICS. EXPECT TOMORROW TO BE BREEZY...WITH WIND GUSTS OF
25 TO 30 MPH POSSIBLE DURING THE AFTERNOON AS WINDS ALOFT INCREASE
IN THE PRESENCE OF DEEP MIXING. SPC CONTINUES THE SLIGHT CHANCE FOR
SEVERE THUNDERSTORMS TOMORROW. GUIDANCE AND THICKNESSES SHOW HIGH
TEMPS SIMILAR TO TODAY...IN THE MID TO UPPER 80S...WITH A FEW
PLACES HITTING 90 OR 91 IN SOUTHERN PORTIONS OF THE CWA. CHANCE
FOR PRECIP WILL EXTEND INTO THE OVERNIGHT HOURS AS H5 TROF AND SFC
FRONT CROSS THE AREA. LOW TEMPS FRIDAY NIGHT WILL BE IN THE MID TO
UPPER 60S.

SATURDAY...H5 TROF MOVES OFF TO THE EAST WHILE SFC FRONT MOVES INTO
THE COASTAL PLAIN AND BEGINS TO WASH OUT...MOVING SOUTH OF THE AREA
BY SATURDAY NIGHT AND SUNDAY MORNING. WILL LEAVE A SLIGHT CHANCE OF
POPS ON SATURDAY MORNING ACROSS CENTRAL AND EASTERN PORTIONS OF THE
AREA...AND A SLIGHT CHANCE ON SATURDAY AFTERNOON IN THE COASTAL
PLAIN. GUIDANCE GIVES HIGH TEMPS IN THE MID TO UPPER 80S.

SKIES BEGIN TO CLEAR ON SUNDAY AS THE PATTERN FINALLY SHIFTS AND
DEEP H5 RIDGE BEGINS TO BUILD OVER THE AREA.

&&

.LONG TERM /MONDAY THROUGH THURSDAY/...
HIGH PRESSURE SURFACE AND ALOFT DURING THE PERIOD WITH SURFACE HIGH
PRESSURE SLIPPING INTO THE ATLANTIC MONDAY NIGHT. SOME SMALL RISK
FOR AFTERNOON CONVECTION EACH DAY BUT NOTHING SO SOLID AS TO PUSH
RAIN CHANCES BEYOND ISOLATED TO SLIGHT. TEMPERATURES A FEW DEGREES
ABOVE NORMAL.

&&

.AVIATION...
CUMULUS BEGINNING TO DEVELOP IN THE EAST AT THIS TIME AS WEAK BAND
OF SHOWERS PROGRESSES EAST FROM THE FOOTHILLS. HAVE OMITTED
THUNDERSTORMS FROM THE FORECAST ON THE BASIS OF LIMITED EXPECTED
COVERAGE. THE SOUTHEAST SEEMS MOST FAVORED FOR CONVECTION MID
AFTERNOON INTO LATE EVENING. EXPECT SOME LIGHT FOG LATE TONIGHT
BUT ENOUGH MIXING AND DRYNESS ALOFT TO PRECLUDE STRATUS. GUSTY
WEST WINDS SOON AFTER SUNRISE FRIDAY.

&&

.RAH WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

SHORT TERM...VINCENT
LONG TERM...RLH
AVIATION...RLH
Hazardous weather outlook, May 25, 9:42 AM EST, 9 hours 3 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE RALEIGH NC
1042 AM EDT THU MAY 25 2006

NCZ007>011-021>028-038>043-073>078-083>086-088-089-261445-
PERSON-GRANVILLE-VANCE-WARREN-HALIFAX-FORSYTH-GUILFORD-ALAMANCE-
ORANGE-DURHAM-FRANKLIN-NASH-EDGECOMBE-DAVIDSON-RANDOLPH-CHATHAM-
WAKE-JOHNSTON-WILSON-STANLY-MONTGOMERY-MOORE-LEE-HARNETT-WAYNE-
ANSON-RICHMOND-SCOTLAND-HOKE-CUMBERLAND-SAMPSON-
1042 AM EDT THU MAY 25 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL NORTH
CAROLINA.

.DAY ONE...TODAY AND TONIGHT
A TROUGH OF LOW PRESSURE WILL SHARPEN OVER THE PIEDMONT TODAY AS
AN UPPER LEVEL DISTURBANCE MOVES EASTWARD THROUGH THE REGION.
INCREASING LOW LEVEL MOISTURE AND THE HEATING OF THE DAY WILL
CAUSE THE ATMOSPHERE TO BECOME UNSTABLE... LEADING TO THE
DEVELOPMENT OF SCATTERED SHOWERS AND THUNDERSTORMS IN THE MID
AFTERNOON AND CONTINUING THROUGH THE EVENING. A FEW STORMS MAY
BECOME SEVERE... WITH WIND GUSTS OVER 55 MPH AND PENNY SIZED
HAIL. ALTHOUGH THUNDERSTORMS ARE POSSIBLE ACROSS CENTRAL NORTH
CAROLINA...THE FORMATION OF SEVERE STORMS WILL BE SLIGHTLY MORE
FAVORABLE ALONG AND EAST OF HIGHWAY ONE.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

A STRONGER LOW PRESSURE SYSTEM WILL APPROACH THE REGION FROM THE
NORTHWEST ON FRIDAY. AS WINDS ALOFT INCREASE AND THE ATMOSPHERE
BECOMES UNSTABLE ONCE AGAIN... SCATTERED TO NUMEROUS THUNDERSTORMS
WILL DEVELOP. SOME OF THESE STORMS COULD BECOME SEVERE IN THE
LATE AFTERNOON THROUGH EARLY EVENING. THE MAIN THREAT IS EXPECTED
TO BE FROM STRONG STRAIGHT LINE WINDS IN EXCESS OF 60 MPH... BUT
NICKEL SIZE IS ALSO POSSIBLE.

.SPOTTER INFORMATION STATEMENT...

STORM SPOTTER NETWORK ACTIVATION MAY BE NEEDED BOTH TODAY AND ON
FRIDAY.

In the hours before

Local storm report, May 25, 6:00 PM EST, 45 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RALEIGH NC
700 PM EDT THU MAY 25 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0641 PM     HAIL             8 NE RALEIGH            35.89N 78.54W
05/25/2006  E1.00 INCH       WAKE               NC   PUBLIC

            QUARTER SIZE HAIL AT FOX ROAD AND LOUISBURG RD

&&

WSS
Local storm report, May 25, 6:01 PM EST, 44 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RALEIGH NC
701 PM EDT THU MAY 25 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0630 PM     TSTM WND DMG     6 N RALEIGH             35.90N 78.64W
05/25/2006                   WAKE               NC   TRAINED SPOTTER

            TREES DOWN AT 7408 HARPSMILL ROAD IN NORTH RALEIGH.

0645 PM     TSTM WND DMG     6 N RALEIGH             35.90N 78.64W
05/25/2006                   WAKE               NC   TRAINED SPOTTER

            TREES AND POWER LINES DOWN ON HOUSE AT THE INTERSECTION
            OF CAPITAL BLVD AND I 540.

0641 PM     TSTM WND DMG     6 N RALEIGH             35.90N 78.64W
05/25/2006                   WAKE               NC   TRAINED SPOTTER

            TREES DOWN NEAR FALLS OF THE NEUSE ROAD AND LITCHFORD
            ROAD IN NORTH RALEIGH. ALSO PEA SIZE HAIL REPORTED WITH
            WINDS OF 55 TO 60 MPH.

&&

REU
Local storm report, May 25, 6:03 PM EST, 42 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RALEIGH NC
703 PM EDT THU MAY 25 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0642 PM     TSTM WND DMG     9 N RALEIGH             35.94N 78.64W
05/25/2006                   WAKE               NC   TRAINED SPOTTER

            6-12 TREES DOWN AT STRICKLAND ROAD AND FALLS OF THE
            NEUSE.

&&

WSS
Local storm report, May 25, 6:07 PM EST, 38 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RALEIGH NC
707 PM EDT THU MAY 25 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0643 PM     TSTM WND DMG     6 N RALEIGH             35.90N 78.64W
05/25/2006                   WAKE               NC   TRAINED SPOTTER

            NEAR LOUISBURG ROAD SOUTH OF PERRY CREAK ROAD A POWER
            POLE AND LINES ARE DOWN NEAR A PURE GAS STATION.

&&

REU
Special weather statement, May 25, 6:13 PM EST, 32 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE RALEIGH NC
713 PM EDT THU MAY 25 2006

NCZ027-252345-
NASH-
713 PM EDT THU MAY 25 2006

...STRONG THUNDERSTORMS WILL MOVE ACROSS SOUTHERN NASH COUNTY
THROUGH 745 PM EDT...

AT 713 PM EDT...DOPPLER RADAR INDICATED STRONG THUNDERSTORMS 7 MILES
NORTHWEST OF MIDDLESEX...OR ABOUT 6 MILES NORTH OF LINWOOD...MOVING
EAST AT 25 MPH. THESE ARE THE SAME STORMS THAT PRODUCE WIND DAMAGE
ACROSS NORTH RALEIGH BETWEEN 640 AND 655 PM. HOWEVER THE STORMS HAVE
WEAKENED BELOW SEVERE CRITERIA SINCE 7 PM.

SOME LOCATIONS AFFECTED BY THESE STORMS INCLUDE...MIDDLESEX...BAILEY.

GUSTY WINDS OF 30 TO 40 MPH...SMALL HAIL AND DANGEROUS
CLOUD-TO-GROUND LIGHTNING CAN BE EXPECTED WITH THESE THUNDERSTORMS.
THESE GUSTY WINDS COULD RESULT IN A FEW DOWNED TREE LIMBS.

DONT WAIT UNTIL YOU SEE THE FIRST LIGHTNING FLASH BEFORE HEADING TO
SAFETY. INSTEAD...MOVE INDOORS AT THE FIRST SIGN OF THREATENING SKIES
OR THE FIRST SOUND OF THUNDER. MAKE SURE THAT LIGHTNING IS WELL AWAY
FROM YOUR LOCATION BEFORE RESUMING OUTDOOR ACTIVITY.

WSS
Local storm report, May 25, 6:17 PM EST, 28 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RALEIGH NC
717 PM EDT THU MAY 25 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0635 PM     TSTM WND DMG     6 N RALEIGH             35.90N 78.64W
05/25/2006                   WAKE               NC   TRAINED SPOTTER

            REPORTS OF SEVERAL TREES DOWN AT CARLTON AND PILGRIM
            DRIVE IN NORTH RALEIGH.

&&

REU

The radar

The Raleigh/Durham radar (KRAX), 36 km away, was scanning. The volume nearest the first event began at 23:45 UTC.

Open the radar archive at this moment

Event by event

1 hail. Local standard time, as filed.

Hail, Nash

When
May 25, 6:45 PM EST
Where
Nash County, Bailey
Measured
0.75 in hail
Reported by
TRAINED SPOTTER
Coordinates
35.783, -78.117

PENNY SIZE HAIL AT NC 581 AND STRICKLAND ROAD NEAR BAILEY.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in North Carolina in 2006Every state in 2006This day in weather historyWarnings in North Carolina, May 2006

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5506418.